Oklahoma, 2014Hail in Oklahoma, October 9, 2014
October 9, 2014 · NWS AMA · 4 events in 2 counties and zones
Two stalled baroclinic zones from earlier convection and a cold front laid across the Oklahoma Panhandle in the afternoon hours of the 9th. Less than 1500 J/Kg mlcape developed over the Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two stalled baroclinic zones from earlier convection and a cold front laid across the Oklahoma Panhandle in the afternoon hours of the 9th. Less than 1500 J/Kg mlcape developed over the Panhandle. Straight long hodographs favored splitting supercells and favorably oriented boundaries gave right movers something to latch onto. Storms decreased in intensity prior to 8 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 9, 5:58 PM CST, 15 minutes earlier.
Area forecast discussion, Oct 9, 5:58 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT THU OCT 9 2014
.AVIATION...00Z TAFS
INITIAL CONCERNS WILL BE WITH THUNDERSTORMS THROUGH THE FIRST MAINLY
6 HOURS OF THE TAFS. KAMA WILL HAVE THE BEST CHANCE TO MISS OUT AND
ONLY INCLUDED VCTS THERE FOR NOW. KDHT AND KGUY WILL BE MORE LIKELY
TO SEE STORMS AND HAVE CONTINUED TO UTILIZE TEMPO GROUP FOR THESE
SITES.
EVENTUALLY A COLD FRONT WILL BLAST THROUGH ALL SITES WITH GUSTY NNE
WINDS AND LIKELY IFR BASED CLOUD COVER. LOW CLOUDS MAY LIFT JUST
BARELY TO MVFR CAT BUT LOW CLOUDS WILL LIKELY REMAIN PRESENT THROUGH
THE END OF THE TAF PERIOD AND BEYOND.
SIMPSON
&&
.PREV DISCUSSION... /ISSUED 339 PM CDT THU OCT 9 2014/
SHORT TERM...
/THROUGH FRIDAY NIGHT/
A COMPLEX WEATHER SITUATION CONTINUES IS EVOLVING OVER THE SOUTHERN
PLAINS...WITH A PASSING FRONT CONCURRENT WITH THE APPROACH OF A
SHORTWAVE TROUGH ENTRAINED BY REMNANT MOISTURE FROM FORMER PACIFIC
CYCLONE SIMON. SCATTERED SHOWERS REMAIN OVER THE CENTRAL/
NORTHEASTERN PANHANDLES...AS EARLIER RAINS PRODUCED BETWEEN 0.10
AND 0.20 INCHES FOR MUCH OF THE NORTHWESTERN TEXAS PANHANDLE AND
OKLAHOMA PANHANDLE.
MORE IMPACTFUL WEATHER MAY OCCUR LATER TODAY/TONIGHT AS FORCING
ASSOCIATED WITH THE APPROACHING SYSTEM INTERACTS WITH THE FRONT NOW
STALLED NEAR THE CANADIAN RIVER VALLEY. INSOLATION SOUTH OF THE
FRONT HAS DESTABILIZED THE AIRMASS WITH 1200-1500 J/KG SBCAPE OVER
THE SOUTHERN TEXAS PANHANDLE. MOST HIGH-RES MODELS SHOW AN AFTERNOON
MINIMUM IN PRECIPITATION...WITH REDEVELOPMENT BY MID/LATE EVENING.
THIS SCENARIO APPEARS REASONABLE AT THIS TIME...WITH A CONDITIONAL
RISK OF SEVERE STORMS...ESPECIALLY ALONG/NEAR THE FRONTAL BOUNDARY.
CONCERNS FOR FLASH FLOODING EXIST GIVEN INVOLVEMENT OF REMNANT SIMON
MOISTURE AND PROFILES SHOWING 1.6 INCH PWATS. YET PROXIMITY OF DRY
INTRUSION LENDS LOW CONFIDENCE FOR A WIDESPREAD FLASH FLOOD THREAT
AT THIS TIME. A FLASH FLOOD WATCH MAY BECOME WARRANTED SHOULD
FAVORABLE CONVECTIVE SCALE TRENDS OCCUR TONIGHT.
CONFIDENCE IN FRIDAY/S FORECAST IS LOW. MEDIUM RANGE DETERMINISTIC
GUIDANCE CONTINUES TO DEPICT WIDESPREAD AND POTENTIALLY HEAVY
RAINFALL AS THE UPPER AIR TROUGH AXIS TRANSLATES OVER THE
PANHANDLES. YET HIGH RESOLUTION SOLUTIONS SUFFICIENTLY ENTRAIN MID
LEVEL DRY AIR OVER THE PANHANDLES TO GENERATE LESS PRECIPITATION.
THIS IS SIMILAR TO MODEL TRENDS SEEN DURING LAST MONTH/S PASSAGE OF
ODILE/S REMNANTS...WHICH WAS NOTABLY DRY LOCALLY. AT THIS TIME...
WILL ONLY INCLUDE 30 TO 50 PERCENT GRIDDED POPS ACROSS THE
PANHANDLES FOR THE FRIDAY/FRIDAY NIGHT TIMEFRAME. ONE ACTIONABLE
TREND SEEN IN THE FRIDAY FORECAST IS IN NOTABLY COOLER TEMPERATURES
PER MOS GUIDANCE. IT DOES APPEAR THAT PERSISTENT CLOUD COVER AND
COLD AIR ADVECTION WILL MAKE IT DIFFICULT TO REACH 60 DEGREE BY
AFTERNOON FOR ALL BUT THE FAR SOUTHERN TEXAS PANHANDLE.
LINDLEY
LONG TERM...
/SATURDAY THROUGH THURSDAY/
A PROGRESSIVE AND INCREASINGLY AMPLIFIED PATTERN WILL OCCUR DURING
THE LONG TERM PERIOD. EARLY SATURDAY A SHORTWAVE TROUGH WILL BE
EXITING THE REGION WITH POST FRONTAL NORTHERLY WINDS AND LINGERING
LOW STRATUS BUT PRECIPITATION WILL HAVE SHIFTED EASTWARD. A QUICK
TRANSITION WILL OCCUR THIS WEEKEND AS A STRONG 150+ KNOT UPPER JET
MOVES INTO THE PACIFIC NORTHWEST AND CARVES OUT A SUBSTANTIAL UPPER
TROUGH OVER THE ROCKIES BY SUNDAY. A FAIRLY SIGNIFICANT LOW LEVEL
RESPONSE IS ANTICIPATED WITH STRENGTHENING SURFACE LEE TROUGH
EVOLVING QUICKLY INTO A SURFACE LOW OVER THE NORTHWESTERN PORTION OF
THE FORECAST AREA. WINDS WILL STRENGTHEN AND BECOME SOUTHERLY LATE
SATURDAY AND CONTINUING SUNDAY. MEDIUM RANGE MODEL GUIDANCE IS IN
GOOD AGREEMENT ON TIMING OF A COLD FRONT THAT WILL PASS THROUGH LATE
SUNDAY BRINGING NORTH WINDS OF AT LEAST 15-20 KNOTS AND POSSIBLY
HIGHER GIVEN 6 HOUR SURFACE PRESSURE RISES OF UP TO 14 MB AS
DEPICTED BY THE GFS. SUBSEQUENT FORECASTS MAY HAVE HIGHER WINDS BOTH
PRE AND POST FRONTAL DEPENDING ON TRENDS AND AS CONFIDENCE INCREASES.
LOW LEVEL MOISTURE RETURN WILL BE MORE SIGNIFICANT JUST EAST OF THE
FORECAST AREA THROUGHOUT MUCH OF OKLAHOMA WHERE PRECIPITATION
CHANCES WILL BE GREATEST SUNDAY EVENING AND OVERNIGHT. PWAT VALUES
DO RISE ABOVE CLIMATOLOGY FOR OUR AREA BUT GENERALLY STAY BELOW THE
75TH PERCENTILE SO A ROBUST PRECIP EVENT SEEMS UNLIKELY. KEPT POPS
IN THE CHANCE RANGE AND HIGHEST NORTH AND EAST. THUNDERSTORMS SHOULD
BE LIMITED GIVEN MEAGER INSTABILITY.
DIFFERENCES IN MEDIUM RANGE DETERMINISTIC GUIDANCE AND GROWING
ENSEMBLE SPREAD TOWARD THE END OF THE LONG TERM PERIOD LEADS TO SOME
UNCERTAINTY. GFS IS MORE PROGRESSIVE THAN THE ECMWF AND QUICKER
TO MOVE AN UPPER RIDGE EASTWARD ACROSS THE AREA. REGARDLESS OF THE
DIFFERENCES...NO SIGNIFICANT WEATHER IMPACTS APPEAR IN THE MID/LATE
WEEK TIME FRAME. A WARMING TREND WILL RESULT IN ABOVE NORMAL
TEMPERATURES FOR MID OCTOBER BY THEN.
BRB
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
09/06
Hazardous weather outlook, Oct 9, 11:27 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1227 PM CDT THU OCT 9 2014
OKZ001>003-TXZ001>020-100530-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1227 PM CDT THU OCT 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE OVER THE MAJORITY OF THE OKLAHOMA AND
TEXAS PANHANDLES TODAY AND TONIGHT. THE MOST LIKELY AREA FOR
THUNDERSTORM ACTIVITY WILL BE OVER THE OKLAHOMA PANHANDLE AND
NORTHERN TEXAS PANHANDLE THIS EVENING AND OVERNIGHT. A FEW STORMS
COULD BECOME STRONG TO SEVERE THIS AFTERNOON AND THIS EVENING. THESE
STORMS COULD PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING
WINDS. IN ADDITION...THE RISK FOR LOCALLY HEAVY RAIN LEADING TO FLASH
FLOODING COULD INCREASE OVERNIGHT...ESPECIALLY OVER THE OKLAHOMA
PANHANDLE AND NORTHERN TEXAS PANHANDLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE OVER THE TEXAS AND OKLAHOMA PANHANDLES
FRIDAY AND FRIDAY NIGHT...AND AGAIN SUNDAY AND SUNDAY NIGHT. LOCALLY
HEAVY RAIN LEADING TO FLASH FLOODING COULD BE POSSIBLE FRIDAY AND
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND
THIS EVENING.
In the hours before
Special weather statement, Oct 9, 5:23 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CDT THU OCT 9 2014
TXZ011-012-100000-
OLDHAM TX-POTTER TX-
623 PM CDT THU OCT 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTER AND EASTERN OLDHAM
COUNTIES UNTIL 700 PM CDT...
AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF WILDORADO...OR 12 MILES EAST OF
VEGA...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
VALLEY DE ORO...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3551 10203 3536 10186 3527 10210 3525 10223
3532 10231
TIME...MOT...LOC 2323Z 233DEG 28KT 3531 10220
NFSpecial weather statement, Oct 9, 5:57 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT THU OCT 9 2014
TXZ002-006-007-100045-
HARTLEY TX-MOORE TX-SHERMAN TX-
657 PM CDT THU OCT 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN...NORTHERN
MOORE AND EXTREME EASTERN HARTLEY COUNTIES UNTIL 745 PM CDT...
AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF DUMAS...MOVING NORTHEAST AT 40
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
DUMAS... SUNRAY... CACTUS...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3626 10188 3615 10162 3605 10162 3574 10202
3582 10218
TIME...MOT...LOC 2358Z 214DEG 33KT 3587 10202
NFHail, Cimarron
- When
- October 9, 6:13 PM CST to 6:16 PM CST
- Where
- Cimarron County, 6.22 mi N of Kenton to 1.59 mi WNW of Regnier
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.990, -102.970
A cluster of thunderstorms moved into Cimarron County during the evening hours of the 9th. As this cluster of storms approached the town of Kenton (Cimarron County), a trained storm spotter reported quarter size hail (1.00 inch) six miles north of town. after producing this hail the cluster of storms continued to move eastward across the county.
Hail, Cimarron
- When
- October 9, 7:23 PM CST to 7:28 PM CST
- Where
- Cimarron County, 0.55 mi E of Boise City to 7.19 mi SSW of Keyes
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.730, -102.510
A cluster of thunderstorms moved into Cimarron County during the evening hours of the 9th. As this cluster of storms approached the town of Boise City (Cimarron County), local broadcast media reported golf ball size hail (1.75 inches) in town. After producing this hail the cluster of storms continued to move eastward across the county.
Hail, Texas
- When
- October 9, 7:24 PM CST to 7:28 PM CST
- Where
- Texas County, 0.69 mi S of Goodwell to 6.19 mi E of Goodwell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.590, -101.630
A cluster of thunderstorms moved into Texas County during the evening hours of the 9th. As this cluster of storms approached the town of Goodwell (Texas County), a member of the public reported quarter size hail (1.00 inch) in town. After producing this hail the cluster of storms continued to move eastward across the county.
Hail, Cimarron
- When
- October 9, 7:30 PM CST to 7:34 PM CST
- Where
- Cimarron County, 0.55 mi E of Boise City to 4.09 mi E of Boise City
- Measured
- 1.5 in hail
- Reported by
- State Official
- Coordinates
- 36.730, -102.510
A cluster of thunderstorms moved into Cimarron County during the evening hours of the 9th. As this cluster of storms approached the town of Boise City (Cimarron County), the 911 call center in Boise City reported ping pong ball size hail (1.50 inches) in town. After producing this hail the cluster of storms continued to move eastward across the county.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Arkansas, October 9 to 10, 20143 injured · $100,000 · 53 kt wind · 6 events
- Tornadoes and Flash Flooding in Missouri, October 9 to 13, 2014$12,000 · EF1 · 18 events
- Flash Flood and Hail in New Mexico, October 9, 2014$50,000 · 0.88 in hail · 2 events
- Tornado and Hail in Texas, October 9, 2014EF1 · 9 events
- Flash Flooding and Heavy Rain in Kansas, October 9 to 10, 201422 events
- Flood in Arizona, October 9, 2014$25,000 · 1 event
- High Surf in Hawaii, October 9 to 11, 20141 injured · 10 events
- Hail in Georgia, October 9, 20141 in hail · 5 events
- Winter Weather in Colorado, October 9 to 10, 20144 events
- Winter Storm in Colorado, October 9 to 10, 20144 events
- Hail and Heavy Rain in Arizona, October 9 to 11, 20141.75 in hail · 4 events
- Flooding in Kansas, October 9, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540386, 540387, 540388, 540390.